Jump to content


Photo

Antihistamines And Heart Rate


  • Please log in to reply
7 replies to this topic

#1 mkoven

mkoven

    Advanced Member

  • Members
  • PipPipPip
  • 1,362 posts

Posted 07 January 2007 - 02:36 PM

I've been on very high doses of antihistamines since the summer-- double zyrtec, double allegra, and benadryl as needed. I saw my pcp and asked if any could be worsening my ncs, and after some thought, he thought zyrtec could increase my heartrate. We've since dropped me down to single zyrtec (10mgs). And interestingly, my heart rate has dropped about 15 bpm. I don't think this is the end of my pots/ncs, but at least an easily correctable factor. He thought allegra was less likely to cause tachycardia.

#2 futurehope

futurehope

    Advanced Member

  • Members
  • PipPipPip
  • 1,555 posts

Posted 07 January 2007 - 03:08 PM

I'm glad the doctor had an idea which antihistamine was causing the higher heart rate. We all have to be aware of side effects from medications or supplements. It isn't always obvious what side effect came from which med?!

#3 MightyMouse

MightyMouse

    Advanced Member

  • Admin
  • 5,371 posts

Posted 07 January 2007 - 04:08 PM

I've been on Zyrtec for many years, and benedryl too. I don't think either has changed my ans symptoms. BTW, I take my Zyrtec at night. Allegra, on the other hand, caused me to be in sustained tachy and I only took it once.
Nina

#4 SunsetParadise49

SunsetParadise49

    Advanced Member

  • Volunteer
  • 415 posts

Posted 07 January 2007 - 04:44 PM

Antihistamines can cause problems with ANS dysfunctions. Some people are fine taking them, some just can not take them. I take Nasacort which does not have antihistamines just to be on the safe side.

#5 mkoven

mkoven

    Advanced Member

  • Members
  • PipPipPip
  • 1,362 posts

Posted 07 January 2007 - 06:21 PM

It's a tricky balance, because when my allergies are out of control, my ncs is worse. My regimen allowed me to get off prednisone, but alas had its own problems. I'm trying to remember why my pcp thought zyrtec was more likely to cause tachy than allegra... I'm still on the zyrtec, just the lower dose.

#6 persephone

persephone

    Advanced Member

  • Members
  • PipPipPip
  • 1,217 posts

Posted 07 January 2007 - 06:49 PM

Benadryl makes my tachy go bananas and my cardiologist told me to avoid it at all costs.

#7 Dizzy Dame

Dizzy Dame

    Advanced Member

  • Members
  • PipPipPip
  • 1,132 posts

Posted 08 January 2007 - 10:46 AM

I'm glad your doctor realized that antihistamines can cause tachycardia. I've had good luck with Allegra, but can't take Benadryl because it makes my heart rate soar.

One thing I always do, whenever I start any medication, is talk to my pharmacist. A good pharmacist will be able to tell you what drugs will interfere with your POTS and which won't. My pharmacist has kept me out of a lot of trouble with over-the-counter medications that would make my POTS much worse, or interact with my other meds.

#8 thejohnsongang

thejohnsongang

    Advanced Member

  • Members
  • PipPipPip
  • 170 posts

Posted 09 January 2007 - 01:38 PM

I was told by my PCP and cardio that I was not to take any over the counter meds for cold, flu, allergies etc...the antihistamines casue tach symptoms in POTS patients and casue a high increase in heart rate. I found out the hard way when I took dimatap for a cold I had. I had forgotten about what they had said and one night my cold was so bad I couldn't stand the running nose anymore...needless to say I still didn't sleep as my heart rate was over 130 all night and the tach was so bad and painful I almost went to the ER, but like everyone else....they have no clue about POTS.....so I didn't go. I take zyrtec 10mg daily and it does not bother me to much...My PCP and cardio both said I could safely take Corcedian HBP, an over the counter cold medication if needed as it would not increase my heart rate, but so far I haven't had the need for it. My brother has high blood pressure and that is the only thing he will take when he gets a cold and he says it works well. Hope this helps some.